IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 5158 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (195 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References

 Article Access Statistics
    Viewed1471    
    Printed69    
    Emailed0    
    PDF Downloaded87    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2011  |  Volume : 43  |  Issue : 6  |  Page : 739-740
 

Hyperprolactinemia and breast enlargement with serotonin reuptake inhibitor and olanzapine combination


Department of Psychiatry, Kasturba Medical College, Manipal - 576104, Karnataka, India

Date of Web Publication14-Nov-2011

Correspondence Address:
Samir Kumar Praharaj
Department of Psychiatry, Kasturba Medical College, Manipal - 576104, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.89843

Rights and Permissions



How to cite this article:
Praharaj SK. Hyperprolactinemia and breast enlargement with serotonin reuptake inhibitor and olanzapine combination. Indian J Pharmacol 2011;43:739-40

How to cite this URL:
Praharaj SK. Hyperprolactinemia and breast enlargement with serotonin reuptake inhibitor and olanzapine combination. Indian J Pharmacol [serial online] 2011 [cited 2021 Oct 27];43:739-40. Available from: https://www.ijp-online.com/text.asp?2011/43/6/739/89843


Sir,

In 2011 February issue of your journal, Aggarwal et al., [1] reported hyperprolactinemia and breast enlargement associated with addition of low dose of olanzapine (5 mg per day) that reversed after discontinuation. It should be noted that olanzapine was added to an existing high dose of serotonin reuptake inhibitor (SRI) regimen (clomipramine 275 mg/day and sertraline 200 mg/day) for obsessive-compulsive disorder. Therefore, it appears prudent to consider drug interaction between these three drugs before ascribing the adverse reaction to be solely due to olanzapine. Olanzapine is metabolized primarily through CYP1A2 pathway, whereas CYP2D6 is a minor pathway. Sertraline is a potent inhibitor of CYP2D6 only at higher doses, which is dose-dependent. [2] Although data on effect of clomipramine on CYP2D6 is minimal, it appears to be low. Considering the effect of all three drugs on CYP2D6, it is likely that serum levels of the drugs are higher, based on previous studies on drug interaction. [3] It has also been noted that certain CYP2D6 allelic variants with decreased drug oxidation capacity are more common in specific ethnic groups leading to adverse effects with standard doses of psychoactive drugs. [4] Rarely, SSRIs including sertraline, fluoxetine, escitalopram, and fluvoxamine may also lead to increase in prolactin levels with resultant symptoms. [5] Furthermore, drug interaction between risperidone and fluoxetine through CYP2D6 leading to increased prolactin levels and gynecomastia has been reported previously. [6] Therefore, it is possible that the combination of SRIs and olanzapine resulted in the adverse event.

 
  References Top

1.Aggarwal A, Khandelwal A, Jain M, Jiloha RC. Breast enlargement associated with low dose olanzapine. Indian J Pharmacol 2011;43:87-8.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Spina E, Santoro V, D'Arrigo C. Clinically relevant pharmacokinetic drug interactions with second-generation antidepressants: An update. Clin Ther 2008;30:1206-27.  Back to cited text no. 2
[PUBMED]  [FULLTEXT]  
3.Baxter K. Stockley's drug interactions. A source book of interactions, their mechanisms, clinical importance and management. 8 th ed. London: Pharmaceutical Press; 2008.  Back to cited text no. 3
    
4.Murray M. Role of CYP pharmacogenetics and drug-drug interactions in the efficacy and safety of atypical and other antipsychotic agents. J Pharm Pharmacol 2006;58:871-85.  Back to cited text no. 4
[PUBMED]  [FULLTEXT]  
5.Aronson JK. Meyler's side effects of psychiatric drugs. Oxford: Elsevier; 2009.  Back to cited text no. 5
    
6.Benazzi F. Gynecomastia with risperidone-fluoxetine combination. Pharmacopsychiatry 1999;32:41.  Back to cited text no. 6
[PUBMED]  [FULLTEXT]  




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow